Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at Oct 13, 2012, 6:13 PM CDT for Washington County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2012, 6:13 PM CDT (23:13 UTC)
- Expired
- Oct 13, 2012, 6:45 PM CDT
- In force
- 32 min
- Issued by
- NWS Topeka, KS
County Washington County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
008
WWUS83 KTOP 132313
SPSTOP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT OCT 13 2012
KSZ009-132345-
WASHINGTON-
613 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY...
THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF WASHINGTON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LINN...GREENLEAF...WASHINGTON...BARNES...HOLLENBURG AND HANOVER.
&&
LAT...LON 4000 9680 3969 9681 3957 9701 3957 9736
4000 9702
TIME...MOT...LOC 2313Z 227DEG 39KT 3957 9715
$$ BLAIRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Oct 13, 2:34 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Oct 13, 2:34 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 234 PM CDT SAT OCT 13 2012 .DISCUSSION... ...SEVERE STORM CHANCES CONTINUE INTO THE EVENING HOURS ACROSS THE AREA... THIS AFTERNOON INTO SUNDAY...ONGOING CONVECTION EARLY THIS AFTERNOON CONTINUES TO QUICKLY MOVE NORTHEAST OVER THE EASTERN HALF OF THE CWA. WHILE THERE HAS BEEN A GRADUAL INCREASE IN COVERAGE AND SOME ORGANIZATION...SEVERE WEATHER IN NOT ANTICIPATED AS THE ACTIVITY CONTINUES TO PASS THROUGH A WORKED OVER ENVIRONMENT WITH MUCAPE LESS THAN 1000 J/KG. ACROSS THE WESTERN CWA INTO CENTRAL KANSAS...BETTER INSOLATION...THE LACK OF PRECIPITATION...AND CONTINUED MOISTURE TRANSPORT AND INCREASING DEEP LAYER SHEAR HAS YIELDED MODEST ATMOSPHERIC RECOVERY AND A FAVORABLE SEVERE WEATHER ENVIRONMENT EARLY THIS AFTERNOON...WITH CAPE IN EXCESS OF 1500 J/KG AND EFFECTIVE SHEAR IN EXCESS OF 50 KTS. SURFACE OBSERVATIONS AND VISIBLE SATELLITE IMAGERY SHOW THE DRYLINE/PACIFIC COLD FRONT MAKING EASTWARD PROGRESS...AND HIGH RESOLUTION CONVECTION RESOLVING MODELS SUGGEST CONVECTIVE INITIATION WILL TAKE PLACE BETWEEN 20-21Z ALONG THESE BOUNDARIES. RADAR AND SATELLITE ALSO SUGGEST ENHANCED CU AND WEAK ECHOES INCREASING TO THE EAST AND SOUTH OF DDC WHICH MAY INDICATE THE BEGINNING OF CI. ANTICIPATE CONVECTION TO RAPIDLY DEVELOP AND MOVE NORTHEASTWARD TOWARDS THE WESTERN AND SOUTHWESTERN PORTIONS OF THE CWA DURING THE MID/LATE AFTERNOON. ACTIVITY WILL EVOLVE INTO A LINE AND MOVE ACROSS MUCH OF THE REMAINDER OF THE AREA THROUGH THE EVENING HOURS. ATTM...THE PRIMARY SEVERE WEATHER THREATS WILL BE STRAIGHT LINE WIND GUSTS...ALTHOUGH HAIL UP TO HALF DOLLARS AND AN ISOLATED TORNADO CANNOT BE RULED OUT DURING THE AFTERNOON AND EARLY EVENING THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORMS WILL EXIT THE CWA SHORTLY AFTER 06Z...WITH SOME SCATTERED SHOWERS POSSIBLE OVERNIGHT. SKIES WILL CLEAR BY MID MORNING SUNDAY...WITH TEMPERATURES WARMING INTO THE 60S TO LOWER 70S. BLAIR MONDAY UPPER FLOW BECOMES MORE ZONAL WITH BRIEF RETURN TO LEE TROF OVER THE PLAINS AND WARMER TEMPERATURES THROUGH TUESDAY. HIGHS SHOULD BE UPPER 70S NEAR 80 WITH LOWS IN THE 50S. NEXT FRONT PASSES THROUGH ON WEDNESDAY AS LARGE UPPER TROF DROPS OUT OF CANADA QUICKLY INTO THE PLAINS STATES. AFTER HIGHS NEAR 70 ON WEDNESDAY AND A CHANCE FOR PRECIPITATION...THURSDAY INTO SATURDAY FOLLOW WITH COOLER TEMPERATURES IN THE LOWER 60S AS COOL HIGH PRESSURE CONTINUES ACROSS THE CENTRAL PLAINS. 67 && .AVIATION... MVFR CEILINGS WILL CONTINUE THROUGH 06Z AT TAF SITES. OCCASIONAL IFR CONDITIONS WILL BE POSSIBLE DURING PERIODS OF PRECIPITATION. SCATTERED SHOWERS WILL BE POSSIBLE AT TOP/FOE...WITH THUNDERSTORMS DEVELOPING AND IMPACTING TAF SITES DURING THE 23Z-04Z WINDOW. A RETURN TO VFR CONDITIONS WILL BECOME POSSIBLE AFTER 06Z...WITH CLEARING SKIES BY MID MORNING SUNDAY. BLAIR && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Oct 13, 12:55 PM CDT, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1255 PM CDT SAT OCT 13 2012 KSZ008>012-020>024-026-034>040-054>056-058-059-141800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1255 PM CDT SAT OCT 13 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS WILL INCREASE BY MID TO LATE AFTERNOON ACROSS THE ENTIRE AREA...THEN MAINLY OVER NORTHEAST AND EAST CENTRAL AREAS INTO THE EVENING AS A COLD FRONT MOVES EASTWARD. THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WIND GUSTS...BUT HAIL UP TO THE SIZE OF HALF DOLLARS AND A ISOLATED TORNADOES CANNOT BE RULED OUT IN THE MOST PERSISTENT AND ORGANIZED THUNDERSTORMS. THUNDERSTORM CHANCES WILL END FROM WEST TO EAST ACROSS THE AREA SHORTLY AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT INTO WEDNESDAY NIGHT ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THROUGH THE EVENING HOURS. BLAIR
In the hours before
Special weather statement, Oct 13, 2:41 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 241 PM CDT SAT OCT 13 2012 KSZ039-040-055-132000- DOUGLAS-OSAGE-SHAWNEE- 241 PM CDT SAT OCT 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHAWNEE... NORTHEASTERN OSAGE AND NORTHWESTERN DOUGLAS COUNTIES... THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 50 MPH ACROSS PORTIONS OF SOUTHEASTERN SHAWNEE...NORTHEASTERN OSAGE AND NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZED HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CARBONDALE...BERRYTON AND RICHLAND. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 185 AND 198 COULD ALSO BE AFFECTED. && LAT...LON 3907 9554 3899 9532 3870 9569 3879 9581 TIME...MOT...LOC 1939Z 221DEG 44KT 3880 9569 $$ BLAIR
Local storm report, Oct 13, 5:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
522 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL 4 NE DELPHOS 39.31N 97.72W
10/13/2012 E1.00 INCH CLOUD KS TRAINED SPOTTER
&&
KSLocal storm report, Oct 13, 5:24 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
524 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST SSE MINNEAPOLIS 39.12N 97.70W
10/13/2012 E65 MPH OTTAWA KS TRAINED SPOTTER
&&
JWLocal storm report, Oct 13, 5:36 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
536 PM CDT SAT OCT 13 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG MINNEAPOLIS 39.12N 97.71W
10/13/2012 OTTAWA KS LAW ENFORCEMENT
SHERIFF REPORTED A POWER LINE DOWN FROM THE STRONG WINDS
IN MINNEAPOLIS.
&&
JWSpecial weather statement, Oct 13, 6:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
609 PM CDT SAT OCT 13 2012
KSZ034-132345-
OTTAWA-
609 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR OTTAWA COUNTY...
THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF OTTAWA COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE
HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE WELLS.
&&
LAT...LON 3931 9753 3931 9748 3930 9737 3927 9737
3916 9738 3896 9763 3896 9790
TIME...MOT...LOC 2309Z 227DEG 39KT 3908 9762
BLAIRSpecial weather statement, Oct 13, 6:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
613 PM CDT SAT OCT 13 2012
KSZ009-132345-
WASHINGTON-
613 PM CDT SAT OCT 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON COUNTY...
THROUGH 645 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 45
MPH ACROSS PORTIONS OF WASHINGTON COUNTY. NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING STRONG
WINDS AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
LINN...GREENLEAF...WASHINGTON...BARNES...HOLLENBURG AND HANOVER.
&&
LAT...LON 4000 9680 3969 9681 3957 9701 3957 9736
4000 9702
TIME...MOT...LOC 2313Z 227DEG 39KT 3957 9715
$$ BLAIRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 10:50 PM CDT | Special Weather Statement | TOP | Marshall | 25 min |
| Oct 13, 2:41 PM CDT | Special Weather Statement | TOP | Douglas | 19 min |
| Oct 13, 4:55 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 50 min |
| Oct 13, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 50 min |
| Oct 13, 5:40 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 50 min |
| Oct 13, 6:08 PM CDT | Flash Flood Warning | TOP | Republic | 111 min |
| Oct 13, 6:09 PM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Oct 13, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley | 34 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.